Flash Flood, Windham
- When
- August 3, 3:10 PM EST to 5:00 PM EST
- Where
- Windham County, Londonderry
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
A tropical air mass was in place over southern Vermont on August 3. With a strong disturbance over the Great Lakes adding weak lift to a very unstable atmosphere, scattered showers and thunderstorms erupted during the afternoon hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A tropical air mass was in place over southern Vermont on August 3. With a strong disturbance over the Great Lakes adding weak lift to a very unstable atmosphere, scattered showers and thunderstorms erupted during the afternoon hours. A slow moving storm over Windham County produced doppler radar estimated rainfalls of 3 to 4 inches in about four hours time. The torrential rains took a toll, washing out roads in the city of Londonderry. County Highway 121 was washed out in the Town of Windham. Massive flooding occurred in the city of Grafton at the base of Fire Pond and Hinkley Brook roads, where water, debris and mud washed those roads out. The raging debris knocked a house off its foundation and damaged several other ones. This was the same area affected by the infamous Flood of 96 which was even more severe. Heavy rains also washed away a small covered bridge in Grafton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT SUN AUG 3 2003 POSTING OF GUIDANCE STILL NOT COMPLETE FROM NCEP. .DISCUSSION...WET WEATHER PATTERN WILL CONTINUE WITH PERIODS SHOWERS/TSTMS. PERSISTENT UPPER LOW OVER EASTERN GREAT LAKES WILL CONTINUE TO CIRCULATE UPPER SHORT WAVES ACROSS THE REGION. THIS WILL BRING BANDS OF CONVECTION. IN ADDITION WITH UNSTABLE AND VERY MOIST AIRMASS WILL ALSO SEE DAYTIME HEATING THUNDERSTORMS BETWEEN THESE CONVECTIVE BANDS. SO IT WILL NOT BE A CONTINUOUS RAIN ACROSS THE ENTIRE CWA...BUT PINNING DOWN EXACT TIMES OF ANY SPOT SEEING RAIN IS NOT POSSIBLE. WARM FRONT LIFTED NORTH OF CWA PUTTING US IN WARM SECTOR OF MOIST AIR. DEWPOINTS IN LOWER 70S, SO ANY LIFTING MECHANISM... HEATING ...SHORT WAVE PASSING ACROSS AREA...FRONTAL PASSAGE...WILL BRING ABOUT SHOWERS/TSTMS. EXPECT COLD FRONT ON MONDAY (WHICH IS NOT REALLY COLDER BUT A BIT DRYER AIR) WILL KICK MORE NUMEROUS CONVECTION DURING THE DAY...AIDED BY ANY SUNSHINE IN THE CWA. CYCLONIC FLOW AROUND UPPER LOW AS IT LIFTS NORTHWARD THROUGH THE EASTERN GREAT LAKES WILL KEEP THIS WEATHER PATTERN FOR MOST OF THE WEEK...BUT IT LOOKS LIKE A CHANGE IS IN STORE FOR LATE IN THE WEEK OR OVER THE WEEKEND. .HYDROLOGIC STATUS... UNSETTLED MOIST AND UNSTABLE WEATHER PATTERN WILL CONTINUE INTO MOST OF THE WEEK. HYDRO PROBLEMS MAY ARISE QUICKLY...DEPENDING ON LOCATION OF CONVECTIVE BANDS/AND ANY TRAINING. FILTRATION RATE OF THE SOIL IS HIGH THIS TIME OF THE YEAR...BUT WITH THE HEAVY RAINFALL EVENTS OVER THE PAST WEEK...NOT TOO MUCH RESERVE LEFT. BOTTOM LINE...ENTIRE CWA WILL BE AN AREA OF CONCERN...ESPECIALLY FOR FLASH FLOODING EVENTS. .ALY...NONE. LAB
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-030815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 414 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...THERE IS A THREAT OF THUNDERSTORMS THIS AFTERNOON...ESPECIALLY ACROSS NORTHERN NEW YORK. THUNDERSTORMS MAY CONTAIN BRIEF PERIODS OF HEAVY RAIN CAUSING FLASH FLOODING. AT THIS TIME SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THOUGH SEVEN... WITH AN UPPER LEVEL DISTURBANCE ANCHORED OVER THE NORTHEAST...THE WEATHER WILL REMAIN UNSETTLED FOR THE NEXT FEW DAYS. WITH UNSETTLED WEATHER...THERE COULD BE THE THREAT OF THUNDERSTORMS DURING THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
CTZ001-013-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 225 PM EDT SUN AUG 3 2003 ...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY... AT 225 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 5 MILES EAST OF NEW MILFORD...MOVING NORTHEAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR... NEW PRESTON AT 230 PM EDT... BETHLEHEM VILLAGE AT 240 PM EDT... BANTAM AT 245 PM EDT... THOMASTON AND LITCHFIELD AT 255 PM EDT... TERRYVILLE AT 300 PM EDT... TORRINGTON AT 310 PM EDT... RAINFALL WITH THESE THUNDERSTORMS COULD LOCALLY EXCEED ONE INCH. THIS TYPE OF RAINFALL COULD RESULT IN PONDING OF WATER ON ROADWAYS...QUICK RISES ON SMALL CREEKS AND LOCALIZED FLOODING IN POOR DRAINAGE AREAS.
CTZ001-013-031945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 322 PM EDT SUN AUG 3 2003 ...A STRONG THUNDERSTORM REMAINS IN LITCHFIELD COUNTY... AT 322 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER THOMASTON...OR 8 MILES WEST OF BRISTOL...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR...NEW HARTFORD BY 345 PM EDT. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE LITCHFIELD...OAKVILLE...TERRYVILLE AND THOMASTON. RAINFALL FROM THIS THUNDERSTORM COULD EASILY EXCEED ONE INCH...RESULTING IN PONDING OF WATER ON ROADWAYS...SIGNIFICANT RISES ON SMALL CREEKS AND LOCALIZED URBAN FLOODING.
NYZ039-041-050-032015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 339 PM EDT SUN AUG 3 2003 ...A STRONG THUNDERSTORM IN SARATOGA AND FULTON COUNTIES... AT 339 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER PERTH...OR 4 MILES NORTH OF AMSTERDAM...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAIN...WILL BE NEAR...BROADALBIN AT 345 PM EDT...GALWAY AT 355 PM EDT...FAYVILLE AT 400 PM EDT...ROCK CITY FALLS AT 410 PM EDT... PORTER CORNERS AND EDINBURG AT 415 PM EDT. THIS STORM COULD PRODUCE BETWEEN ONE HALF AND AN INCH OF RAINFALL IN A VERY SHORT TIME. THIS TYPE OF RAINFALL WOULD PRODUCE PONDING OF WATER...QUICK RISES ON SMALL STREAMS AND POSSIBLY LOCALIZED URBAN STREAM FLOODING.
The Albany radar (KENX), 119 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375158, 5375159, 5375160.